Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 114, NWS Indianapolis, IN

August 9, 2000Rush County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 9, 2000, 5:00 PM EST for Rush County, Indiana. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 5:00 PM EST (22:00 UTC)
Expired
Aug 9, 2000, 5:15 PM EST
In force
15 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Rush County, IN

The radar

The Indianapolis radar (KIND), 75 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:01 PM ESTHail 1.75Rushville, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 3:15 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2404 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 092200
SVRIND
INC139-092215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
500 PM EST WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN RUSH COUNTY IN CENTRAL INDIANA

* UNTIL 515 PM EST

* AT 456 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RUSHVILLE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN RUSH COUNTY AT 510 PM EST

HAIL UP TO NICKEL SIZE IS STILL POSSIBLE WITH THIS STORM. IF YOU ARE IN 
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAKL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3977 8546 3946 8548 3950 8533 3979 8533
DT/SE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:10 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 9, 2:10 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
210 PM EST WED AUG 9 2000

TODAYS CHALLENGE THREAT OF TSTMS/SVR WX THIS EVENING.

TSTMS ON NORTHERN EDGE OF CWA DON'T SEEM TO BE GROWING VERY FAST.
THEY MAY NEVER FILL IN ENTIRELY SINCE 12Z RAOBS SHOWED DRYING
UNDERWAY ALOFT. SPC POINTS OUT THEY MAY NOT BE REACHING SFC AIR
BECAUSE OF A CAP. BUT...IF THEY EVER BREAK THROUGH TO THE EXTREMELY
HIGH DEWPOINTS AND INSTABILITY AT SFC...THEY WILL PROBABLY EXPLODE.

THUNDERSTORMS BOUNDED TO NORTH BY DRY SFC ADVECTION. MODELS SEEM TO
BE A LITTLE FAST DEVELOPING THIS COMPARED TO WHAT LAPS SHOWS. BUT THEY
ARE NOT TOO BAD AND ALL AGREE PRETTY WELL. LOOKS LIKE NORTHERNMOST
COUNTIES SHOULD BE DRY BY ZONE TIME.

EVEN ALLOWING FOR MODELS BEING TOO FAST...DRY ADVECTION AND CLEARING
SHOULD BE IN PLACE OVER MOST OF CWA NORTH IN INTERSTATE 70 BY 00Z.
EVENING PERIOD SHOULD WORK FOR CENTRAL CWA. FARTHER SOUTH WILL CARRY
PCPN INTO EARLY TONIGHT. WILL WORD FOR SEVERE WHERE THUNDERSTORMS
FORECAST SINCE AS MENTIONED THEY COULD QUICKLY GET OUT OF HAND.
CHANCE POPS SINCE AS MENTIONED TSTMS MAY BE SCATTERED.

AFTER THIS EVENING...MODELS IN NEAR AGREEMENT WITH EACH OTHER AND
CONTINUITY ABOUT CLEARING SKIES AND MUCH DRIER SURFACE AIR.
FAN AND FWC ARE CLOSE. WILL SPLIT THE DIFFERENCE.

.IND...NONE.
KWIATKOWSKI

In the hours before

Special weather statement, Aug 9, 12:06 PM EST, 4 hours 54 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-092000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1206 PM EST WED AUG 9 2000

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER
NORTHWESTERN PARTS OF CENTRAL INDIANA THIS AFTERNOON. A FEW OF
THESE STORMS MAY BE SEVERE. THE STORMS WILL DEVELOP ALONG A COLD
FRONT THAT IS EXPECTED TO MOVE SOUTHEAST ACROSS THE STATE THIS
AFTERNOON AND EVENING.

THUNDERSTORMS SHOULD BEGIN TO DEVELOP OVER THE NORTHWEST PART OF THE
AREA...OR AROUND LAFAYETTE BY MID AFTERNOON. THEY SHOULD MOVE
THROUGH THE CENTRAL AREAS...INCLUDING THE INDIANAPOLIS AND TERRE
HAUTE AREAS LATE THIS AFTERNOON AND EARLY EVENING. STORMS SHOULD MOVE
THROUGH THE SOUTHEAST PARTS OF AREA...INCLUDING THE SEYMOUR AND
COLUMBUS AREAS THIS EVENING. THUNDERSTORMS SHOULD EXIT CENTRAL
INDIANA BY MIDNIGHT.

THE MAIN THREAT OF SEVERE WEATHER IN THESE STORMS WILL BE LARGE HAIL
AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE NECESSARY OVER CENTRAL INDIANA THIS
AFTERNOON AND THIS EVENING.

EDDY
Special weather statement, Aug 9, 3:51 PM EST, 1 hour 9 minutes before
INZ047-092130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
351 PM EST WED AUG 9 2000

AT 350 PM EST...A THUNDERSTORM WAS OVER THE INDIANAPOLIS AIRPORT
MOVING EAST. THIS STORM WILL CROSS THE SOUTH HALF OF THE CITY
THROUGH 430 PM EST AND SHOULD REMAIN JUST SOUTH OF THE STATE
FAIRGROUNDS. HOWEVER..LIGHTNING AND OTHER NEWLY DEVELOPING STORMS
MAY STILL THREATEN THE FAIRGROUNDS THROUGH 6PM EST.

TUCEK
Special weather statement, Aug 9, 4:19 PM EST, 41 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-092215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
419 PM EST WED AUG 9 2000

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM...

AT 415 PM EST...THUNDERSTORMS WITH HEAVY RAIN AND DANGEROUS
LIGHTNING WERE IN A LINE FROM INDIANAPOLIS EAST ALONG INTERSTATE
70 TO JUST SOUTH OF NEW CASTLE.

THESE THUNDERSTORMS ARE LIKELY TO PRODUCE SMALL HAIL AND STRONG
GUSTY WINDS AS THE MOVE SOUTHEAST AT 30 MPH.

OTHER LIGHT SHOWERS WERE SCATTERED OVER PARTS OF NORTHWEST
INDIANA.

KENYON
Local storm report, Aug 9, 4:28 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
428 PM EST WED AUG 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0423 PM    RUSHVILLE                 IN   1 INCH HAIL
08/09/00   RUSH                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 9, 4:36 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
436 PM EST WED AUG 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0423 PM    RUSHVILLE                 IN   1 INCH HAIL
08/09/00   RUSH                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0430 PM    RUSHVILLE                 IN   .88 INCH HAIL
08/09/00   RUSH                           REPORTED BY HAM RADIO
                                          OPERATOR.

0435 PM    5 NNW RUSHVILLE           IN   1.75 INCH HAIL
08/09/00   RUSH                           REPORTED BY LAW
              B                            ENFORCEMENT OFFICIAL.
Local storm report, Aug 9, 4:48 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
448 PM EST WED AUG 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0443 PM    7 NNW RUSHVILLE           IN   2.5 INCH HAIL
08/09/00   RUSH                           REPORTED BY HAM RADIO
                                          OPERATOR.  HAIL FELL IN
                                          OCCIDENT.
X
0445 PM    HENDERSON                 IN   1.75 INCH HAIL
08/09/00   RUSH                           REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:57 AM ESTSevere Thunderstorm WarningINDHoward33 min
Aug 9, 7:42 AM ESTSevere Thunderstorm WarningINDHancock, Marion33 min
Aug 9, 7:42 AM ESTSevere Thunderstorm WarningINDMadison33 min
Aug 9, 7:56 AM ESTSevere Thunderstorm WarningINDDelaware19 min
Aug 9, 7:59 AM ESTSevere Thunderstorm WarningINDRandolph31 min
Aug 9, 8:46 AM ESTSevere Thunderstorm WarningINDJackson29 min
Aug 9, 3:20 PM ESTSevere Thunderstorm WarningINDHenry25 min
Aug 9, 4:24 PM ESTSevere Thunderstorm WarningINDRush36 min
Aug 9, 6:22 PM ESTSevere Thunderstorm WarningINDDecatur38 min
Aug 9, 6:52 PM ESTSevere Thunderstorm WarningINDBartholomew38 min
Aug 9, 6:55 PM ESTSevere Thunderstorm WarningINDDecatur35 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.